It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Digestive Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-22-2003, 02:14 PM   #1
Senior Member
(male)
 
Join Date: Aug 2003
Location: Iowa
Posts: 114
starling80 HB User
Post Spasm of Esophogus?

Hi, everyone. I'm a 31-year-old male (overweight, but losing weight methodically through Weight Watchers) and have never had a reason to see a doctor...until now, I fear. As of May of this year, I weighed in at 290lbs with a height of 6'1". I'm down to 260 due to changing the way I eat and through occasional exercise (2-3 days per week I ride my bike for 30+ minutes).

One month ago, I began experiencing what I thought were heart palpitations or irregular heartbeats. It feels like a rapid fluttering right in the center of my chest with no other immediate symptoms other than an occasional urge to cough immediately afterwards. After about a week of this happening 1-2 times per day, I also began experiencing chest pain, sometimes on the left, other times on the right, and other times right at my sternum. It never lasts for more than a couple of seconds and again, no other symptoms. I took my BP a couple of times per day for several days and it remained quite normal for me (slightly high overall at 135/85). Another symptom that happens occasionally is what I've heard called "air hunger," where I can still take a deep breath, but feel like I have shortness of breath. I never experienced ANY of these symptoms when excercising...only while I'm sitting at work or laying on the couch at home.

How does this apply to Digestive Disorders? Well, I talked it over with my Dad, who suffers from GERD (and a hiatial hernia (sp?) and, knowing that I have an appointment scheduled with a doctor for mid-September, he suggested I try taking otc Zantac for a few days to see if it helped. I stopped at the grocery store on my way home and bought my first ever package of Zantac 75. Took one when I got home and continued taking one every 12 hours for 2-3 days and, whaddya know? My symptoms basically went away! Fluttering decreased in intensity and frequency, chest pain disappeared and shortness of breath only happens 1-2 times per week.

Thinking I'd test it out just to make sure this wasn't coincidence, I stopped taking the Zantac earlier this week and again, whaddya know? My fluttering kicked in again today, I had a quick sharp pain in my chest and the shortness of breath returned, none of which occurred simultaneously. I'm going back on the Zantac and will talk it over with the Doc next month.

Based on all this, do you think it's worth moving up my Dr appt to earlier if possible, or am I probably safe in assuming it's gastro-related, not heart? Are there other things I can be doing in the next couple of weeks pre-doctor visit to alleviate my dependence on Zantac to stop the fluttering, which I assume is my esophogus spasming?

I get so much from reading these boards...thanks in advance for any insight you can give me!

 
Sponsors Lightbulb
   
Old 08-22-2003, 02:52 PM   #2
Veteran
(female)
 
Join Date: Oct 2002
Location: Roselle Park, NJ
Posts: 342
Ginger9708 HB User
Post

Hi,
I think you will be relieved with my story. I have over the past few months been getting chest pains, pains in ribs, fluttering sensation, and what feels like a spasm right after I eat. The worse thing was my difficulty breathing. I read a message of someone on this board who mentioned that her husband thought he was having heart trouble, etc. all tests normal. He had trouble breathing. As it turned out he had a severe case of GERD and once he started taking a prescription like Prevacid his symptoms dissappeared. Over the past few months with myself, I have been getting a very full feeling in my chest area, etc. and I was having a hard time breathing. Over the weeks my breathing problem was getting worse & worse and I couldnt figure out what was wrong. I never felt normal until months before. It always felt like there was some thing stuck in my chest area like fluid. After reading that person's post I immediately starting taking my prescription of Prevacid to see if this same thing was the case. I was prescribed Prevacid a while back but didnt take it, as I dont like to take medication unless I definitely know I have a certain problem. Well about 4 days into taking my medication, my breathing problem was gone and no more feeling of fluid in my lungs. The chest pain & spasms are gone. I have now been on Prevacid over 2 weeks and notice a 75% change in the way I feel. Who would have known that GERD can cause breathing difficulties. I guess my esophagus was so inflammed that it caused this type of problem. I would still like to get an endoscopy which I am seeing a gastro next week, so maybe it may pick up other problems. I would definitely look into getting a prescription and I found it helped tremendously. I hope this offers you some hope.

 
Old 08-22-2003, 02:55 PM   #3
Veteran
(female)
 
Join Date: Oct 2002
Location: Roselle Park, NJ
Posts: 342
Ginger9708 HB User
Post

I would also like to add that I have been having problems for years with stabbing pains in ribs, chest pain, etc., all tests including heart come back normal. Went to cardiologist and he said it was chest wall pain and sent me on my way. Gastro problems very well mimic heart problems and can really convince you that something is very wrong when its probably just gastro problems.

 
Old 08-22-2003, 02:58 PM   #4
Senior Member
(male)
 
Join Date: Aug 2003
Location: Iowa
Posts: 114
starling80 HB User
Post

Thanks for the reply! I'm going to get back to taking the over-the-counter Zantac until I can get in to see the doctor next month. If things don't improve, then I'll try to get in sooner, but it sounds like I have identical symptoms to you and the poster's husband that you referenced, so that does provide some level of mental relief for me. I tend to turn into a bit of a hypochondriac whenever something seems even the slightest bit "out of whack."

 
Old 08-22-2003, 03:00 PM   #5
Veteran
(female)
 
Join Date: Oct 2002
Location: Roselle Park, NJ
Posts: 342
Ginger9708 HB User
Post

Your welcome. I understand. I also get panicky and these days it seems problem after problem. Just take the Zantac until you can get something stronger. I think you should be ok and its always nice to have someone who is in your shoes.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
nutcracker esophogus/spasms/new treatment? fran stout Digestive Disorders 5 05-01-2008 01:05 PM
Thank you for esophageal spasm support MichaelWayne63 Acid Reflux / GERD 7 06-22-2007 10:10 PM
Esophogus spasms or coronary spasms jaguar63122 Digestive Disorders 3 12-21-2006 08:12 AM
Radiation burn to the esophogus Karen44 Cancer: Lung 7 09-04-2005 10:24 AM
Anyone out there currently have Cancer of the Esophogus? WOlfman67 Acid Reflux / GERD 3 08-01-2005 07:45 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



janewhite1 (20), bluepumkin (18), solofelix (15), Harry (13), Titchou (8), flipfleury (8), MountainReader (7), ladybud (7), jmarple (6), rufous57 (5)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (771), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 11:20 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!